Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 15, NWS Gaylord, MI

May 5, 1997Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 5, 1997, 6:50 PM EDT for Ogemaw County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1997, 6:50 PM EDT (22:50 UTC)
Expired
May 5, 1997, 7:40 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 052252 RRA
SVRAPN
MIC129-052340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
650 PM EDT MON MAY 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  OGEMAW COUNTY - NORTH CENTRAL LOWER MICHIGAN

* UNTIL 740 PM EDT
 
* SOME LOCATIONS AFFECTED
    ROSE CITY
    WEST BRANCH
    PRESCOTT

* AT 647 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  EXTENDING 5 MILES NORTHEAST OF ST HELEN IN ROSCOMMON COUNTY TO 5
  MILES SOUTH OF HOUGHTON LAKE...MOVING SOUTHEAST AT 40 MPH.

* THE STORMS WILL REACH WEST BRANCH BY 705 PM.

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL...ALONG
WITH FREQUENT LIGHTNING. TAKE COVER IN AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

BS/KH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:26 AM EDT, 8 hours 24 minutes earlier.

Area forecast discussion, May 5, 10:26 AM EDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EDT MON MAY 5 1997

SFC LOW NOW OVER WRN LAKE SUPERIOR WITH THE COLD FRONT TRAILING THROUGH
NW WI...FAR SE MN AND CENTRAL IA. DWPTS ARE POOLING ALONG THE FRONT AS
EXPECTED WITH HIGHEST VALUES EXTENDING FROM N OF ARX TO DSM. APX 88D IS
SHOWING A LINE OF SHOWERS RAPIDLY MOVING THROUGH ERN UPR MI AND N
CENTRAL LOWER MI AND A SECOND WAVE NOW MOVING ONSHORE ACROSS NW LOWER
MI.

DWPTS ACROSS NRN LOWER MI ARE STILL IN THE MID 20S TO LOW 30S. MOS
GUIDANCE KEEPS DWPTS OVER MOST AREAS IN THE 30S THROUGHOUT THE DAY...
WITH THE EXCEPTION OF TVC/HTL REGION WHERE DWPTS RISE INTO THE LOWER
40S. EXPECT FWC NUMBERS ARE TOO LOW FOR FORECASTED DPWT VALUES THIS
AFTERNOON CONSIDERING CURRENT DWPTS AROUND 50 ALONG THE FRONT IN WRN WI
ATTM. THIS MOISTURE WILL CONTINUE TO ADJECT INTO THE REGION.
HOWEVER...DO EXPECT BEST MOISTURE AND INSTABILITY TO STAY S OF OUR CWA
WHERE BETTER THREAT OF SVR WX EXISTS.

HAVE UPDATED ERN UPR AND NW LOWER MI FORECAST EARLIER TO INCREASE WIND
SPEEDS. WILL UPDATE THE REST OF NRN LOWER MI TO ELIMINATE CHANCE POPS
FOR THE MORNING AND GO WITH CAT POPS FOR THE AFTERNOON. WILL ALSO
FRESHEN WORDING OF WINDS.\

KOPSKY

In the hours before

Special weather statement, May 5, 6:30 PM EDT, 20 minutes before
MIZ028-029-033>036-041-042-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT MON MAY 5 1997

AT 625 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF GRAYLING TO 10 MILES
EAST OF CADILLAC. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

THESE THUNDERSTORMS WILL AFFECT HOUGHTON LAKE... WEST BRANCH... AND MIO
BETWEEN 645 PM EDT AND 800 PM EDT. THESE STORMS WILL PRODUCE HEAVY
RAIN... HAIL UP TO 1/2 INCH DIAMETER... AND WIND GUSTS TO NEAR 50 MPH.

SHOBE2/SMITH
Special weather statement, May 5, 6:31 PM EDT, 19 minutes before
MIZ028-029-033>036-041-042-060030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT MON MAY 5 1997

AT 625 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
THUNDERSTORMS EXTENDING FROM 15 MILES NORTHWEST OF GRAYLING TO 10 MILES
EAST OF CADILLAC. THE STORMS WERE MOVING SOUTHEAST AT 40 MPH.

THESE THUNDERSTORMS WILL AFFECT HOUGHTON LAKE... WEST BRANCH... AND MIO
BETWEEN 645 PM EDT AND 800 PM EDT. THESE STORMS WILL PRODUCE HEAVY
RAIN... HAIL UP TO 1/2 INCH DIAMETER... AND WIND GUSTS TO NEAR 50 MPH.

SHOBE2/SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:36 PM EDTSevere Thunderstorm WarningAPXRoscommon44 min
May 5, 7:10 PM EDTSevere Thunderstorm WarningAPXGladwin45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.